Reese JA, Bougie DW, Curtis BR, et al. Drug-induced thrombotic microangiopathy: Experience of the Oklahoma registry and the Blood Center of Wisconsin. American Journal of Hematology, 2015, 90(5): 406-410.
 Aster RH and DW Bougie. Drug-induced immune thrombocytopenia. New England Journal of Medicine, 2007, 357(6): 580-587.
 Vipan WH. Quinine as a cause of purpura. The Lancet, 1865, 86(2184): 37.
 Al-Nouri ZL, Reese JA, Terrell DR, et al. Drug-induced thrombotic microangiopathy: a systemic review of published reports. Blood, 2015, 125(4): 616-618.
 Winter FD. Immune thrombocytopenia associated with consumption of tonic water. Proceedings (Baylor University Medical Center), 2015, 28(2): 213.
 Liles NW, Page EE, Liles AL, et al. Diversity and severity of adverse reactions to quinine: a systematic review. American Journal of Hematology, 2016, 91(5): 461-466.
 George JN, Morton JM, Liles NW, et al. After the Party’s Over. New England Journal of Medicine, 2017, 376(1): 74-80.
 Lim A, Ho L and V Levidiotis. Quinine-induced renal failure as a result of rhabdomyolysis, haemolytic uraemic syndrome and disseminated intravascular coagulation. Internal Medicine Journal, 2006, 36(7): 465-67.
- Abstract viewed - 145 times
- PDF downloaded - 55 times
- HTML downloaded - 26 times
Aaron J. Franke
Department of Medicine, University of Florida College of Medicine, Gainesville, Florida 32608, USA; Moffitt Cancer Center, University of South Florida College of Medicine, Tampa, Florida 33612, USA
William Paul Skelton IV
Department of Medicine, University of Florida College of Medicine, Gainesville, Florida 32608, USA
How to Cite
Quinine induced thrombotic microangiopathy and thrombocytopenia: A teaching hospital's perspective
Vol 2 No 1 (2019)
Submitted: May 20, 2019
Published: May 16, 2019
Although quinine is an infrequently prescribed drug, with malaria treatment being its only FDA-approved indication, unwitting exposure via beverages (e.g., tonic water), over the counter herbal remedies and illegal recreation drugs still occur. We present a unique case of a female patient who denied any known prior history of quinine exposure, who after being prescribed quinine tablets for restless leg syndrome, developed an immune-related thrombotic microangiopathy with thrombocytopenia and subsequent multi-organ failure. It was later elucidated that her only known potential source of prior quinine exposure was a remote history of crack-cocaine use. The patient survived this rare and severe inflammatory response with recovery of renal function and was able to discontinue dialysis.